Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jun 27, 2002, 4:16 PM CDT for Perry County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 4:16 PM CDT (21:16 UTC)
- Expired
- Jun 27, 2002, 5:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Perry County, MO
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:23 PM CDT | Thunderstorm Wind 52 E | Perryville, MO | Winds estimated near 60 MPH blew out the showroom window of a car dealership on Highway 51. A nearby outbuilding was blown onto a pickup truck. Numerous large tree limbs were down throughout town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1858 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 272116 SVRPAH MOC157-272215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 416 PM CDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN MISSOURI * UNTIL 515 PM CDT * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF PERRYVILLE...MOVING SOUTHEAST AT 20 MPH. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3773 9013 3761 9008 3766 8954 3788 8985
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:15 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 27, 1:15 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT THU JUN 27 2002 CURRENT CONVECTION IN AND AROUND PAH CWA IN LINE WITH AM FORECAST DISCUSSION...SO WILL NOT DWELL ON IT FOR THIS PACKAGE. BEING ON THE EDGE CAN BE TRICKY WHEN YOUR DEALING WITH A PCPN/NO PCPN DECISIONS. MAIN FORECAST PROBLEM FOR THE WEEKEND WILL BE LOCATION OF NORTHERN EDGE OF PCPN VS. SLOWLY DISSOLVING SFC TROF/FRONTAL BOUNDARY. OUTFLOW DOMINATED STORMS UNDER WEAK SHEAR ALOFT MAY EFFECTIVELY SHUNT MEASURABLE PCPN BOUNDARY TO THE SOUTHERN LIMIT OF CWA...ESPECIALLY SATURDAY INTO EARLY SUN. MAY KEEP POPS AT 20 PERCENT OR DROP BELOW INTO ISOLATED TERRITORY...EVEN FOR THE SRN 1/2-1/3 OF PAH FORECAST AREA. IN REVIEWING THE INITIAL/FIRST GUESS MASS/HEIGHT FIELDS OF THE NUMERICAL MODELS SUITE...THE RUC AND AVN APPEARED TO BE THE CLOSEST TO THE 12Z UA RUNS IN THE SHORT TO MID-RANGE MODEL DATA...WITH UKMET AND MRF/A.K.A. AVN/ OK FOR THE LONGER RANGE INTO THE JULY 4TH HOLIDAY. THE ETA/MESOETA SEEMED TO INITIALIZE HEIGHT AND VORT FIELDS 70-100NM TOO FAR TO THE NORTHEAST...WITH AVN JUST SLIGHTLY TO THE WEST. ALTHOUGH THE PLACEMENT AND TIMINING /ABOUT 3 HOURS FAST/ WAS A LITTLE OFF FOR THE 40KM RUC THIS MORNING...IT WELL DEPICTED THE MINOR VORTS AND SHEAR AXIS ON WHICH THE LATE MORNING/EARLY AFTN CONVECTION WAS FIRING OVER WRN KY. ALONG THE 302-307K ISENTROPIC LAYER...EXTREMELY WEAK PRES ADVECTION AND MARGINAL MOISTURE ARE IN PLACE ACROSS THE SOUTHERN 1/2-1/3 OF CWA THROUGH FRIDAY...BECOMING ALMOST NON-EXISTANT ON SATURDAY AND INTO EARLY SUN. AVN 1000-850 MB QG FORCING/Q VECTORS/Q SUB N DIVERGENCE ALSO SUGGEST THAT ANY LOW LEVEL FORCING WILL BE MINIMAL THROUGH THE WEEKEND. BASICALLY...ANY PCPN THAT WOULD OCCUR WOULD BE ISOLATED AND DIURNALLY DRIVEN IN NATURE. THE EFFECTIVE RETURN FLOW BACK INTO THE WRN CWA RETURN LATE SUN...AS MINOR WAA FLOW AND NW-SERN BOUNDARY ARE BECOME EVIDENT OVER SERN MO. I WILL KEEP LOW POP FORECAST IN PLACE FOR MON/TUE...WITH HIGHER CHANCE POP FOR MID WEEK...INCLUDING THE 4TH OF JULY. AVN MOS HAS BEEN INITIALIZING 4 DEGREES COOLER TODAY AND IN PREVIOUS RUNS...WITH NGM MOS FAIRLY CLOSE AT 18Z. AVN MOS DWPTS REASONABLE...BUT NGM MOS TO DRY...RELATIVELY SPEAKING. WILL LIKELY GO WITH SLIGHTLY HIGHER DEWPOINTS...ESPECIALLY S OF BOUNDARY THIS WEEKEND...AND SLIGHTLY HIGHER MAXES...CLOSER TO NGM THROUGH FRI. I WILL REFRAIN FROM MENTIONING HEAVY RAIN POTENTIAL IN ZONE PACKAGE...AS COVERAGE WILL BE HIGHLY LOCALIZED IN NATURE. I WILL LEAVE MENTION OF HEAVY RAIN TO ANY SHORT TERM FORECASTS/HAZARDOUS WEATHER OUTLOOKS...ETC...THAT ARE ISSUED TODAY OR TONIGHT. .PAH...NONE. SMITH
In the hours before
Special weather statement, Jun 27, 1:15 PM CDT, 3 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-280000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT THU JUN 27 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA... HAZARDS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE AREA THIS AFTERNOON AND EVENING. DISCUSSION... AT MIDDAY A COLD FRONT WAS LOCATED FROM EAST CENTRAL MISSOURI ACROSS CENTRAL ILLINOIS AND INTO CENTRAL INDIANA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS BOUNDARY AND ALSO ACROSS WESTERN KENTUCKY. ANY THUNDERSTORMS ACROSS WESTERN KENTUCKY THIS AFTERNOON ARE EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS. HOWEVER...THE ENVIRONMENT NEAR THE FRONT ACROSS PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WILL BE SOMEWHAT CONDUCIVE TO DAMAGING WIND GUSTS. VERY WEAK WIND FIELDS WILL PREVENT ANY ORGANIZED OR PROLONGED SEVERE STORMS...SO ANY SEVERE WIND GUSTS WILL BE ISOLATED. HOWEVER...THE WEAK WIND FIELDS WILL RESULT IN A RELATIVELY SLOW EASTWARD STORM MOTION...WHICH MAY RESULT IN LOCALIZED HEAVY RAINFALL. LARGE HAIL IS NOT EXPECTED DUE TO THE EXTREMELY WARM AIRMASS IN PLACE ACROSS THE REGION. THE ACTIVITY SHOULD WEAKEN WITH SUNSET...BRINGING AN END TO THE SEVERE WEATHER POTENTIAL. THE MOST LIKELY AREAS TO EXPERIENCE STRONG TO SEVERE THUNDERSTORM WIND GUSTS THIS AFTERNOON ARE NORTH OF A PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY LINE. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS MAY BE REQUESTED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF THE QUAD STATE REGION.
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.